Texas, 2006

Hail in Texas, March 31, 2006

March 31, 2006 · NWS LUB · 2 events in 2 counties and zones

A severe thunderstorm erupted over the Permian Basin of west Texas on the nose of a developing low level jet during the late evening of the 31st. The storm produced large hail as it propagated northeastward over Garza and Crosby Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A severe thunderstorm erupted over the Permian Basin of west Texas on the nose of a developing low level jet during the late evening of the 31st. The storm produced large hail as it propagated northeastward over Garza and Crosby Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 3:16 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 3:16 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CST FRI MAR 31 2006

.SHORT TERM...
WEAK FRONT/WIND SHIFT LINE HAS PRETTY MUCH STALLED ACROSS THE NRN
ROLLING PLAINS THIS AFTN. MOST OF THE CWA HAS REMAINED IN A SMALL DRY-
SLOT WHILE THE DEEPER MOISTURE IS LOCATED NOT FAR AWAY...FROM NEAR
SJT TO ABI TO SPS.

AFTER DARK...SOUTHEASTERLY LLJ WILL STRENGTHEN AND BEGIN TO ADVECT
MOISTURE BACK INTO THE AREA. 12Z NAM SHOWS STRONG WAA ON THE NOSE OF
THE LLJ...AND IN COMBINATION WITH A WEAK DISTURBANCE MOVING OVERHEAD
IN THE SW FLOW ALOFT...PRODUCES SOME QPF ACROSS THE SRN ROLLING PLAINS
AROUND MIDN. ALTHOUGH IN RECENT SIMILAR CASES CONVECTION HAS NOT
BEEN ABLE TO DEVELOP...850MB TEMP ADVECTION FIELD LOOKS IMPRESSIVE
AND HAVE ADDED LOW POPS TO THE SE COUNTIES. MID-LVL LAPSE RATES
ARE STEEP AND IT IS NOT OUT OF THE QUESTION A STRONG TSTM COULD
DEVELOP BUT WILL NOT HIGHLIGHT AT THIS TIME. AFTER MIDN...THE 850MB
WINDS ARE PROGGED TO VEER TO THE SW AND THIS SHOULD KEEP MOISTURE
RETURN SHALLOW UP ON THE CAPROCK.

WV IMAGERY THIS AFTN SHOWS A LARGE TROUGH MOVING ONSHORE ALONG THE
WEST COAST. 12Z MODELS DEPICT A DISTINCT LEAD H5 SHTWV TROUGH MOVING
NE ACROSS THE PANHANDLE AND NRN SPLNS FROM ABOUT 12Z TO 0Z. A 50-
60KT WINDMAX ACCOMPANIES THIS SHTWV. LIFT WITH THIS FEATURE IS
LIKELY TO SPREAD OVER THE DRYLINE AS IT DEVELOPS JUST EAST OF THE
CAPROCK...AND MOVES EASTWARD. BY LATE AFTN...PRESSURE FALL CENTER
BACK TO TO THE WEST SHOULD CAUSE THE 850MB-SFC WIND TO BACK AND
SUPPORT A PERIOD WHERE THE DRYLINE SLOWS OR BECOMES QUASI-
STATIONARY. THE MAIN CONVECTIVE FCST QUESTION IS WHAT LONGITUDE
THIS WILL OCCUR. FCST SNDGS FROM THE ROLLING PLAINS...EAST OF FCST
DRYLINE POSITION SHOW A WEAKLY CAPPED AND HIGHLY UNSTABLE
ENVIRONMENT...WITH ADEQUATE SHEAR FOR SUPERCELL DEVELOPMENT. IT
APPEARS THAT INITIATION MAY OCCUR SLIGHTLY FURTHER WEST...E.G.
BRISCOE AND MOTLEY COUNTIES. BUT AS NASCENT TSTMS ENCOUNTER DEEPER
MOISTURE AND BETTER DIRECTIONAL SHEAR PRESENT TOWARD THE OKLA
BORDER/RED RIVER AREA...THEY WILL LIKELY BECOME SUPERCELLULAR...
AND SUPPORT LARGE HAIL AND DAMAGING WINDS. AT THIS POINT...DRYLINE
POSITION APPEARS TO BE THE MAIN VARIABLE FOR WHERE CONVECTION
INITIALLY DEVELOPS WHILE THE EXTENT OF CIRRUS AND AIRMASS
MODIFICATION FROM POSSIBLE MORNING CONVECTION ARE ADDITIONAL
FACTORS OF UNCERTAINTY.

.LONG TERM...
LONG TERM CONCERNS INCLUDE: A POTENTIAL ONGOING SEVERE WEATHER EVENT
IN/NEAR THE EASTERN ZONES AT THE ONSET OF THE PERIOD...AND A RETURN
TO DRYLINE RELATED WEATHER BY MID WEEK.

A PROGRESSIVE/SHARP SHORTWAVE TROUGH AXIS WILL PROPAGATE OVER THE
SOUTHERN PLAINS SATURDAY NIGHT. THUNDERSTORMS...SOME LIKELY
SEVERE...WILL BE IN PROGRESS WITHIN CLOSE PROXIMITY TO THE EASTERN
ZONES SATURDAY EVENING IN ADVANCE OF THE MENTIONED FEATURE AND EAST
OF SURFACE DRYLINE. CURRENT SOLUTIONS SUGGEST HIGHER PROBABILITIES FOR
SIGNIFICANT SEVERE WILL EXIST JUST NORTHEAST OF THE FA OVER WESTERN
OKLAHOMA/WESTERN NORTH TEXAS AS THE DRYLINE/LOW LEVEL CONVERGENCE
MIXES EAST OF THE CAPROCK...BUT EXACT POTENTIAL WILL DEPEND ON
EFFECTS OF PROGGED OVERNIGHT CONVECTION AND DEGREE OF EASTWARD
DRYLINE MIXING OVER THE ROLLING PLAINS AS MENTIONED IN SHORT TERM
DISCUSSION. THUS WILL DRAW CHANCE CATEGORY POPS OVER THE EASTERN
ROLLING PLAINS WITH ANTICIPATIONS OF CONVECTIVE INITIATION PRIOR
TO THIS PERIOD AND THEN PROPAGATING EAST/NORTHEASTWARD OVER
WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA.

A WEAK COLD FRONT WILL PUSH SOUTH ACROSS THE SOUTH PLAINS REGION BY
LATE SUNDAY IN THE WAKE OF THE TROUGH AXIS AND AS MID LEVEL HEIGHTS
BUILD OVER THE ROCKIES. BENIGN WEATHER IS EXPECTED THROUGH EARLY
TUESDAY WHEN SOUTHWESTERLY FLOW WILL BECOME RE-ESTABLISHED IN
ADVANCE OF A POTENT WESTERN U.S. UPPER TROUGH...AND AS THE EFFECTS
OF WEAK SURFACE RIDGING FINALLY DIMINISH IN A RETURN SOUTHERLY FLOW
REGIME. A DRYLINE MAY SHARPEN AS EARLY AS LATE TUESDAY OVER WEST
TEXAS...AND WITH THE POTENTIAL FOR MINOR RIPPLES EMBEDDED WITHIN THE
INCREASING SOUTHWESTERLY FLOW ALOFT/HEIGHT FALLS WILL MAINTAIN THE
MENTION OF SLIGHT CHANCE OVER MOST OF THE AREA. THE POTENTIAL FOR
DRYLINE ACTIVITY WILL PERSIST INTO WEDNESDAY BEFORE THE WESTERN U.S.
TROUGH EJECTS EAST THURSDAY WITH A POTENTIAL RETURN TO DRY/BREEZY
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  48  74 /   0  10  10   0
TULIA         49  81  51  77 /  10  10  10   0
PLAINVIEW     50  82  52  78 /  10  10  10   0
LEVELLAND     50  83  51  79 /  10  10  10   0
LUBBOCK       53  82  52  79 /  10  10  10   0
BROWNFIELD    53  84  52  80 /  10  10  10   0
CHILDRESS     54  83  57  79 /  10  40  40  10
SPUR          55  84  56  81 /  10  20  20   0
ASPERMONT     57  84  59  80 /  20  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/20
Hazardous weather outlook, Mar 31, 6:00 AM CST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST FRI MAR 31 2006

TXZ021>044-011130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN PANHANDLE AND ROLLING PLAINS SATURDAY AFTERNOON AND
EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AS
AN APPROACHING UPPER LEVEL TROUGH PRODUCES A FAVORABLE ENVIRONMENT
FOR CONVECTIVE DEVELOPMENT. FORECAST INSTABILITY AND WIND SHEAR
WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH ATTENDANT
THREATS OF LARGE HAIL AND TORNADOES.

The radar

The Lubbock radar (KLBB), 61 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garza

When
March 31, 10:44 PM CST
Where
Garza County, 5 mi W of Post
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -101.467

Quarter size hail was reported along U.S. Highway 380 west of Post.

Hail, Crosby

When
March 31, 11:10 PM CST
Where
Crosby County, 14 mi SE of Crosbyton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -101.083

The public reported quarter size hail at White River Lake in southeastern Crosby County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496832, 5496833.